The trauma triad of death has a lot in common with the Bermuda Triangle: Once you get caught within its vortex, your chances of rescue and survival are bleak. Fortunately, understanding the causes and how to prevent the deadly syndrome is far less mysterious.
The trauma triad of death consists of three interconnected elements — hypothermia, acidosis, and coagulopathy, a failure in the body’s clotting process. Left unchecked, each condition intensifies the others, which results in a mortality rate of 90%, according to Allen Wolfe Jr., RN, MSN, CCRN, TNATC, CFRN, clinical care specialist for Washington Hospital Center’s MedSTAR Transport in Washington, DC.
Although hypothermia can be used therapeutically for conditions such as for stroke or post-cardiac arrest, when it is coupled with trauma, it becomes a gateway into the trauma triad of death.
“From hypothermia comes acidosis and coagulopathy and more bleeding, which leads to multisystem organ failure,” says Wolfe.
Hypothermia impairs temperature-dependent enzymes that are crucial to the clotting process, which are known as the “coagulation cascade.” It also impedes platelet function and increases the breakdown of clots (fibrinolysis).
Hemorrhage because of trauma can compound the problem by depleting clotting factors and causing the patient’s body temperature to drop further. Unchecked hemorrhage also decreases blood pressure and the amount of hemoglobin available for efficient oxygen delivery.
An impaired ability of the body to carry needed oxygen and nutrients to the cells results in the inability to burn glucose for energy, which leads to lactic acidosis. This eventually escalates into metabolic acidosis (pH below 7.40). Acidosis further hampers the clotting process and cellular function, which slows, and eventually stops, the cells’ ability to use energy. This results in myocardial depression, which further reduces oxygen and nutrient delivery.
“It’s like driving in a snow storm — everything slows to a crawl and then stops,” says Wolfe.
Warm to the Idea
Studies show 66% of all ED trauma patients are hypothermic, according to Wolfe. While hypothermia may begin in the field from exposure to cold weather, it can continue in the ED from excessive exposure during procedures and assessments, cool rooms, laying in wet clothes on wet linens, and/or infusion of cold IV fluids.
“Many patients arrive in the ED hypothermic and continue to lose heat in the ED, but the heat loss prehospital is less than the heat people lose after they hit the ED doors,” says Flight Base Manager Brett Dodd, RN, CCRN, CFRN, CEN.
Nursing can play a huge role in preventing or limiting the effects of hypothermia, which has a greater negative impact on the development of acidosis than the trauma injury itself, according to Wolfe.
“Hypothermia is very nurse-controlled,” says Dodd. “We can do a lot about it without a physician’s order.”
The basics to prevent or treat hypothermia include:
Keep trauma patients dry, warm, and covered. Minimize the time body parts are uncovered.
Assess for signs and symptoms of hypothermia.
Monitor patient temperatures closely. Core temperatures should be monitored continuously.
Maintain extra vigilance with intoxicated patients, the elderly, and young children. These patients are all more susceptible to hypothermia. Intoxicated patients may believe they are warm and even feel warm to the touch, but they are actually losing heat because of the vasodilating effects of alcohol and sedative drugs.
Establish policies and standing orders for using warm IV fluids and warming devices for trauma patients. IV fluids can be warmed in a blanket warmer set at 108 F, with warmed humidified oxygen, or with such external warming devices as the Bair Hugger.
More aggressive core warming treatments can be done through procedures such as cardiopulmonary bypass, arteriovenous rewarming, venovenous rewarming, or hemodialysis. Warm lavage of gastric, colonic, and bladder body cavities also may be used.
Avoid IV fluid overload. Too much normal saline or lactated ringers can dilute circulation and drop the platelet count. A rule of thumb is to go to blood products after 2 to 3 liters of IV fluid have been given, according to Wolfe.
Nurses should keep in mind that the use of atropine for bradyarrhythmias in hypothermic patients might be ineffective. Hypothermia also increases hematocrit readings, possibly resulting in false “normal” readings.
Important diagnostic testing includes a serum lactic acid test. This is the best test to determine the shock state at the cellular level, according to Wolfe. Although values can vary from lab to lab, normal levels are generally 0.8 mmol/L to 2.5 mmol/L.
There is not one single test to tell whether a trauma patient is in a coagulopathy, although a D-dimer can be used as an adjunct to evaluating clotting along with the PT, aPTT, and platelet count.
“A D-dimer will tell you if your patient’s body is using a lot of clotting factors,” say Wolfe. “If a D-dimer is greater than 500 ng/mL in a trauma patient, it’s a good indication that coagulopathy is occurring.”
Wolfe stresses it also is critical to assess patients clinically. Important clinical signs to report include oozing of blood from wounds, venipuncture, IV, and other procedural sites.